On some combinatorial properties of algebraic matroids


It was proved implicitly by Ingleton and Main and explicitly by Lindström that if three lines in the algebraic matroid consisting of all elements of an algebraically closed field are not coplanar, but any two of them are, then they pass through one point. This theorem is extended to a more general result about the intersection of subspaces in full algebraic matroids. This result is used to show that the minimax theorem for matroid matching, proved for linear matroids by Lovász, remains valid for algebraic matroids.

This is a preview of subscription content, access via your institution.


  1. [1]

    A. W. Ingleton andR. A. Main, Non-algebraic matroids exist.Bull. Lonbon Math. Soc. 7 (1975) 144–146.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    P. M. Jensen andB. Korte, Complexity of matroid property algorithms.SIAM J. on Computing,11 (1982) 184–190.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    B. Lindström, A non-algebraic matroid of rank three.Math. Scandinavica (submitted).

  4. [4]

    B. Lindström, On harmonic conjugates in algebraic matroids.Europ. J. Comb. (submitted).

  5. [5]

    L. Lovász, Selecting independent lines from a family of lines in a projective space.Acta Sci. Math. 42 (1980), 121–131.

    MATH  Google Scholar 

  6. [6]

    L. Lovász, Matroid matching and some applications.J. Comb. Theory 28 (1980), 208–236.

    MATH  Article  Google Scholar 

  7. [7]

    L. Lovász. The matroid matching problem. in:Algebraic Methods in Graph Theory, Coll. Math Soc. J. Bolyai 25, North Holland, Amsterdam 1981.

    Google Scholar 

  8. [8]

    Po Tong, E. L. Lawler andV. V. Vazirani, Solving the Weighted Parity problem for gammoids by reduction to graphic matching.in: Progress in Combinatorial Optimization (W. Pulleyblank, ed.), Academic Press, 1984, 363–374.

  9. [9]

    van der Waerden,Moderne Algebra. 2nd edition, Berlin, 1937, 6th edition, Springer, Berlin/Heidelberg/New York, 1967.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dress, A., Lovász, L. On some combinatorial properties of algebraic matroids. Combinatorica 7, 39–48 (1987). https://doi.org/10.1007/BF02579199

Download citation

AMS subject classification (1980)

  • 05 B 35